The spread of a finite group

Timothy C Burness, Scott Harper, Robert M Guralnick

Research output: Contribution to journalArticlepeer-review

2 Downloads (Pure)


A group G is said to be 3/2-generated if every nontrivial element belongs to a generating pair. It is easy to see that if G has this property, then every proper quotient of G is cyclic. In this paper we prove that the converse is true for finite groups, which settles a conjecture of Breuer, Guralnick and Kantor from 2008. In fact, we prove a much stronger result, which solves a problem posed by Brenner and Wiegold in 1975. Namely, if G is a finite group and every proper quotient of G is cyclic, then for any pair of nontrivial elements x1,x2∈G, there exists y∈G such that G=⟨x1,y⟩=⟨x2,y⟩. In other words, s(G)⩾2, where s(G) is the spread of G. Moreover, if u(G) denotes the more restrictive uniform spread of G, then we can completely characterise the finite groups G with u(G)=0 and u(G)=1. To prove these results, we first establish a reduction to almost simple groups. For simple groups, the result was proved by Guralnick and Kantor in 2000 using probabilistic methods, and since then the almost simple groups have been the subject of several papers. By combining our reduction theorem and this earlier work, it remains to handle the groups with socle an exceptional group of Lie type, and this is the case we treat in this paper.
Original languageEnglish
Pages (from-to)619-687
Number of pages49
JournalAnnals of Mathematics
Issue number2
Publication statusPublished - 1 Mar 2021


  • Finite groups
  • Generation
  • Probabilistic methods
  • Simple groups
  • Spread


Dive into the research topics of 'The spread of a finite group'. Together they form a unique fingerprint.

Cite this